Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

July 10, 2023Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2023, 5:03 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 5:03 PM CDT (22:03 UTC)
Expired
Jul 10, 2023, 5:15 PM CDT
In force
12 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:11 PM CDTHAIL 1Matlock, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KFSD 102203
SVRFSD
IAC119-167-102215-
/O.NEW.KFSD.SV.W.0091.230710T2203Z-230710T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
503 PM CDT Mon Jul 10 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in northwestern Iowa...
  Northeastern Sioux County in northwestern Iowa...

* Until 515 PM CDT.

* At 503 PM CDT, a severe thunderstorm was located over Matlock, or 8
  miles northwest of Sheldon, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Lyon and northeastern Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9616 4336 9616 4336 9586 4324 9587
TIME...MOT...LOC 2203Z 268DEG 33KT 4325 9599 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

IG
1 follow-up statement
521 
WWUS53 KFSD 102216
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
516 PM CDT Mon Jul 10 2023

IAC119-167-102224-
/O.EXP.KFSD.SV.W.0091.000000T0000Z-230710T2215Z/
Lyon IA-Sioux IA-
516 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN SIOUX COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Sioux, Osceola, Lyon, and O'brien counties until 5:45 
pm.  

LAT...LON 4324 9616 4336 9616 4336 9586 4324 9587
TIME...MOT...LOC 2214Z 268DEG 33KT 4325 9587 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:08 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 10, 4:08 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
408 PM CDT Mon Jul 10 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 408 PM CDT Mon Jul 10 2023

Key Messages...

1.) A severe weather threat exists this evening primarily in the
Missouri River Valley and into northwestern Iowa.

2.) A more uncertain severe whether exists Tuesday afternoon and
evening primarily south of I-90. A few storms could also produce
heavy rain.

Thunderstorms have developed in the Missouri Valley west of
Yankton this afternoon. These storms have formed in the right exit
region of a 70 kt jet streak across South Dakota and along a
prefrontal trough near the Missouri River. 700-500 mb lapse rates
are approaching 7 C/km and with dew points in the mid to upper
60s is producing MLCAPES around 1500 J/kg. As these storms
continues to move to the southeast through this evening, shear
will be gradually increasing up to 40 kts as mid-level winds
increase to 50 kts. This will allow for some storm organization
with a isolated storms producing supercells characteristics. Model
soundings show that the atmosphere quickly dries out above the
boundary layer so very large hail is unlikely but storms could
produce up to golf ball size hail this evening. With the dry air,
DCAPEs are greater than 1000 J/kg such that wind gusts up to 75
mph will also be possible with these storms through the evening.
This cluster of storms is expected to move east-southeast along
the Missouri River Valley into northwestern Iowa and may impact
LeMars, Sioux City, and Storm Lake.

Of greater uncertainty is how far northeast storms will spread
this evening. Satellite shows little cumulus development farther
northwest toward Sioux Falls and into southwestern Minnesota.
Forcing for ascent is expected to increase this evening near the
Iowa and Minnesota border but at the same time the prefrontal
trough will be slowly moving south. The most likely scenario is
that isolated thunderstorms could develop toward Sioux Center,
Rock Rapids and Spirit Lake. With weaker shear and less
instability, there is a lower probability of severe hail or
damaging winds although isolated quarter size hail or a 60 mph
gust will be possible. Along and north of I-90 and closer to the
cold front, the air mass is drier at the surface which is
resulting in little instability - MLCAPE < 500 J/kg and the better
large scale forcing for ascent is east of Hwy 71. So only an low
(20%) chance of storms exists in portions of southwestern
Minnesota. Therefore, the risk for any severe weather is much
lower than closer to the Missouri River.

The severe weather threat is expected to diminish rapidly after
sunset with storms moving out of the area prior to midnight. With
cooler and drier air moving in, lows will be in the 50s to around
60.

On Tuesday, uncertainty is much higher on the evolution of
precipitation. Several models, including the NAM, show an area of
showers with isolated thunderstorms developing in the right
entrance region of a 300 mb jet across areas along and north of
I-90. Another solution is that clouds and perhaps isolated showers
would move north of I-90 in the morning. This would allow some
sun and destabilization to occur across southern South Dakota
into the Missouri River. The latter scenario is more likely so
only have low (< 30%) chance of rain during the morning. During
the later afternoon a strong 80 kt 300 mb jet will move into
western South Dakota. Most likely storm would develop over
southwestern or south central South Dakota during the later
afternoon. These storms will would develop in an area with 45-55
kts of deep layer shear of MUCAPE > 1000 J/kg. Similar to today,
the greatest risk for severe storms would be in the Missouri River
Valley and east toward Sioux City where large hail and damaging
winds would be possible. Initial storms could have golf ball to 2
inch hail in south central South Dakota.

.LONG TERM...(Tuesday Night through Monday)
Issued at 408 PM CDT Mon Jul 10 2023

On Tuesday night, there is the potential for a larger MCS to
develop and move across southern South Dakota into northwestern
Iowa and southwestern Minnesota. This could produce a larger area
of heavy rain with the potential for over an inch of rain -
especially south of I-90. Some CAMs produce additional convection
west of this initial MCS after midnight as the low level jet
continues to advect instability northward. Confidence is very low
if enough instability can advect northward for additional
development after midnight or if additional storms will struggle
to develop as the air mass remains fairly stable.

Northwest flow continues through the end of the week. How each
wave evolves is uncertain but each one does bring a low
probability of thunderstorms through Friday night in different
portions of the forecast area. Bottom line is that much of the end
of the week will be dry although a few thunderstorms could
develop over different portions of the forecast area. Highs will
be in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1242 PM CDT Mon Jul 10 2023

VFR conditions expected at KHON/KFSD over the next 24 hours with
the primary impact to aviation operations being a wind shift from
the west-southwest to the north-northeast with some gusts up to 20
kts as a cold front drops south across the region. A few -TSRA
could develop along the front, but coverage is expected to be very
limited, so will not include any mention at this time. Toward the
end of the period, there could be some decaying showers and
thunderstorms from overnight convection across western SD, but
timing/coverage uncertainty precludes mention in the 10.18Z TAF.

For KSUX, better chances for -TSRA exist from late this afternoon
into the early evening along a pre-frontal surface boundary.
Introduced a TEMPO group for this possibility from 10.22Z-11.02Z,
but coverage may still be more scattered in nature and updates are
likely. MVFR/IFR conditions possible if a thunderstorm moves over
the airfield. In addition, any thunderstorm has the potential to
produce damaging wind gusts and/or hail. For now, will not include
higher end potential impacts in TAF. Away from thunderstorms, VFR
conditions will also be the rule at KSUX with surface winds
shifting to the north-northeast late this evening with eventual
passage of the cold front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Rogers
Hazardous weather outlook, Jul 10, 1:27 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
127 PM CDT Mon Jul 10 2023

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>065-111830-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-
127 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible mid afternoon
through mid evening. Large hail up to ping pong ball size and
damaging wind gusts up to 65 mph are the main threats with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected to spread through on Tuesday
night, bringing a threat for isolated severe thunderstorms with large
hail and damaging winds, as well as pockets of heavy downpours.

Periods of low chances for showers and thunderstorms continue
Wednesday afternoon through Friday, but confidence in any details is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ066>071-111830-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-Union-
127 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered strong to severe thunderstorms are likely
late this afternoon through early this evening. Hail up to ping
pong ball size, damaging wind gusts up to 75 mph, heavy
downpours, and an isolated tornado or two are the main threats
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected to spread through on Tuesday
night into early Wednesday, bringing a threat for isolated severe
thunderstorms with large hail and damaging winds and pockets of
locally heavy downpours.

Periods of low chances for showers and thunderstorms continue
Wednesday afternoon through Friday, but confidence in any details is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 4:31 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             Viborg                  43.17N 97.08W
07/10/2023  M1.00 inch       Turner             SD   Trained Spotter

&&
Local storm report, Jul 10, 4:36 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
436 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             Hudson                  43.13N 96.45W
07/10/2023  E1.25 inch       Lincoln            SD   Trained Spotter

&&

Dux
Local storm report, Jul 10, 4:40 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
440 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Tstm Wnd Gst     8 NW Mayfield           43.17N 97.42W
07/10/2023  M76 MPH          Yankton            SD   Public

            Personal weather station measured a wind
            gust to 76 mph. Time estimated from radar.

&&

PR
Local storm report, Jul 10, 4:46 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
446 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tstm Wnd Gst     5 SSW Worthing          43.26N 96.80W
07/10/2023  M50 MPH          Lincoln            SD   Mesonet

            Mesonet station 176 SD RWIS Davis.

&&

PR
Local storm report, Jul 10, 4:47 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Tstm Wnd Gst     2 NE Yankton            42.92N 97.37W
07/10/2023  M48 MPH          Yankton            SD   AWOS

            AWOS station KYKN Yankton Municipal Airport.

&&

PR
Local storm report, Jul 10, 4:56 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Dmg     Rock Valley             43.21N 96.30W
07/10/2023                   Sioux              IA   Trained Spotter

            Multiple 3-4 inch tree limbs downed.

&&

PR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:17 PM CDTSevere Thunderstorm WarningFSDSioux28 min
Jul 10, 4:47 PM CDTSevere Thunderstorm WarningFSDSioux28 min
Jul 10, 5:12 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux33 min
Jul 10, 5:43 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola32 min
Jul 10, 6:12 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.